Hi all, if anyone is puzzled by the acronym NSAID it is a non-steroidal-anti-inflammatory medication. This includes compounds such as Advil, Ibuprofen, Motrin, Aleve, Naproxen and aspirin as well as others. These medications actually reduce inflammation, they don't just cover it up and trick your brain out of interpreting pain.
My story starts back 7 years ago. I had been experiencing pain in my hips very often and went to my PCP to get checked out. He asked me which hip hurt worse and sent me for an x-ray of that hip, nothing was seen on the X-ray but my PCP prescribed Naproxen (prescription strength) for what he deemed "mild arthritis." Now, taking this medication I immediately felt much better. I could easy get through my 12 hour shift at work (required a lot of step climbing etc) and was happy the pain was gone. That lasted 7 days... on the 7th day I was off from work and home with my family waiting for an Eagles preseason game to come on but I did not feel right. I kept commenting to my other half.."I feel itchy, my throat feels scratchy" etc as the night progressed I noticed myself wheezing and realized something was quite wrong. I immediately thought of the new medication and I went to the Emergency room. While in the ER my breathing was becoming worse and I was very itchy all over as well as my throat feeling itchy. When seen by a doctor she immediately ordered a shot of epinephrine and also prescribed steroids, she very seriously explained to me that I was having an allergic reaction to the Naproxen and that next time it could be much much worse... I'd never had a reaction to a medication before, but then I remembered I had. At age 17 I had a reaction to prescription strength Motrin, I don't remember what happened though. I left the hospital disappointed that I had to stop taking the medication that was helping with my pain.
Fast forward three days. I was at work for the night and began to feel a horrible ache in my stomach. I did not want to leave work so I toughed it out but it was not something I had experienced before and had me alarmed. As soon as I left work I called my hubby and told him I needed him home (I worked nights, him days) as I had to go back to the ER. The ER was a bit congested and my file was misplaced for a few hours... boy was the surgeon that later found me in Fast Track really really angry (upper abdominal pain should be immediately assessed, not pushed off to the side like a skinned knee) He examined me and was satisfied it was not something surgical but he wanted to get to the bottom of it due to my great pain and discomfort, he admitted me ordering an endoscope for the AM. During the night I had the horrible itching come back...
The endoscope revealed 3 ulcers in my stomach, 2 that were very mild but one that he was concerned about, Nexium was the answer. I was discharged and since it was my long weekend off from work I did not miss a day. I returned to work the following day and just before my shift began I noticed the intense itching return. I literally felt like I had fleas and was scratching myself like mad. I told my supervisor what was happening and told him I did not know if I would have to leave or not, I wanted to wait and see if it got worse. I just stayed like a flea ridden human all night long but did notice red welts all over me as well. The next day I scheduled a PCP appointment. My PCP was intrigued by what I told him, almost giddy which annoyed me lol He sat in front of me, I was wearing shorts, and asked me what would happen if he lightly ran the top of his pen down my leg? I said it will get red and itch like crazy, so he did his little experiment and damned if I did not have a red welt in a straight line down my leg... My PCP said he had heard of this but had never seen it before. I asked what, what is it?? He said Physical Uticaria, or in layman's terms physical hives. Sigh, let me tell you what an ANNOYING condition this is to have. Basically ANYTHING that touched or put pressure on my skin would cause a welt that itched like crazy, if i scratched I created even more welts. Only me I thought, only I would get something like this. My PCP explained, and I read, that it was an immune system reaction, my immune system was very angry about something, Naproxen caused this. So, I thought there is a medication for everything right? There must be one to fix this? No, there is not. I could take Atarax ( an antihistamine) and the like to relieve the symptoms but would basically have to wait for my immune system to stop attacking my body and releasing tons of histamine :(
Three years later, after daily doses of Atarax 4 times per day my "etch-I-sketch" skin finally relented and stopped tormenting me every minute of the day. (You try going through each day without having anything come into contact with your skin or put pressure on it, impossible) At work I would try to be light about it and friends and I would play tic-tac-toe on my arm...
This condition left me utterly paranoid of and frightened by NSAIDs, all of them. Oh, also turns out the that pain in my hips? It was a serious back injury that had started to show it's presence, typically shooting pain down the body, through the hip into my legs, nothing was wrong with my hips. The naproxen had relieved some of the inflammation so I had experienced a relief of my pain. But now? I can only take Tylenol or opioids for pain relief :( I really wish this were not the case but I cannot do anything to change this fact.
I have visited the ER so many times now between my chronic back issues (Oh, I lost my job BTW due to this) and my TN that I am recognized on sight. Sometimes this is good, sometimes it is not, it depends on who it on staff that day/night. I always get the same response/reaction when I say I am allergic to NSAIDs (even though it is on my records a gazillion times) They always ask me what happened, they often have people claim an allergy when it was a reaction like ulcers. Unfortunately I had both issues. It makes me crazy wondering if other doctors are wrong, can I take NSAIDs now? Is it safe now? Will the hives come back? The doctors never want to tempt fate and accept it and move on but in my other blog entry you can read how to some it is some kind of flag identifying a "drug seeker." That pisses me off, I admit it. I didn't ask for my back problems, I didn't ask for my TN, I didn't ask for Physical hives or an immune reaction... these things are REAL, they can be verified. I wish some nurses etc would take the time to at least try and verify them rather than judging me.
So, that's my NSAID story. If you take away anything please let it be a larger respect for any NSAID medication, it's not just some pill you take. Be sure to always take with food to avoid ulcers (I did do that but alas for me it did not matter) and watch for anything weird going on with your body. Many of us see a number of doctors and they individually do not have all of our medical information.
I'll leave some links about things I referenced in this post.